Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 147, NWS Raleigh, NC

May 18, 2006Johnston County, Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 18, 2006, 7:53 PM EDT for Johnston County, Sampson County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2006, 7:53 PM EDT (23:53 UTC)
Expired
May 18, 2006, 8:30 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Johnston County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:50 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 18, 2:50 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU MAY 18 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

THROUGH TONIGHT: SHORT RANGE THREAT OF SEVERE HAIL STILL LOOKS
REASONABLE. DYNAMIC LIFT APPEARS TO BE IMPROVING AS A STRONG
VORTICITY MAXIMUM DIVES DOWN INTO THE MID LEVEL TROUGH BASE... AND
THE LEFT EXIT REGION OF THE DIVING 100+ KT UPPER JET APPROACHES.
LATEST LAPS SOUNDINGS SHOW CAPES NEAR 800 J/KG WITH INCREASING DEEP
LAYER SHEAR TO NEAR 40 KT. LAPSE RATES IN THE PRIME HAIL GROWTH
REGION OF -10C TO -30C ARE CLOSE TO 7 C/KM... THUS HAIL APPEARS
LIKELY WITH ANY STORM THAT GETS AN INTENSE CORE TO ABOVE 16 KFT.
WILL GO WITH LIKELY POPS THE REST OF THIS AFTERNOON INTO MID
EVENING... TAPERING OFF BY MIDNIGHT OR SHORTLY THEREAFTER AS THE
FRONT PUSHES OFFSHORE AND THE UPPER JET AXIS MOVES QUICKLY EASTWARD.
LOWS 49-56.

FRIDAY AND FRIDAY NIGHT: COLUMN DRIES OUT FAIRLY WELL BY FRIDAY
MORNING WITH NW TO W 850 MB FLOW. WITH SATELLITE DATA SHOWING
CONSIDERABLE HIGH CLOUDINESS AND A FEW MID CLOUDS UPSTREAM...
BELIEVE THIS WILL PASS OVERHEAD THROUGH MUCH OF FRIDAY. ALSO
ANTICIPATE SOME DIURNAL FLAT CUMULUS BENEATH THE SUBSIDENCE
INVERSION. EXPECT SLIGHTLY BELOW NORMAL HIGHS OF 72-78. THE NAM AND
GFS BOTH BRING A WESTERLY 850 MB JET OF 30-40 KT AND A SLUG OF
MOISTURE CONVERGENCE ACROSS SOUTHWEST NC FRIDAY NIGHT... AND WITH
POTENTIAL CONTRIBUTIONS FROM MINOR PERTURBATIONS IN THE MEAN
CYCLONIC MID LEVEL FLOW THAT ARE DIFFICULT TO TIME PRECISELY... HAVE
INCLUDED A SLIGHT CHANCE POP IN THE SOUTHWEST CWA. CURRENT LOWS
51-58 GOOD BUT WILL RAISE THEM A BIT IN THE SOUTHWEST.

SATURDAY THROUGH SUNDAY: AN UPPER JETLET AND MID LEVEL SHORTWAVE
DROP THROUGH THE MIDATLANTIC COAST SATURDAY... BUT WITH DOWNSLOPE
LOW LEVEL FLOW AND SCANT MOISTURE... EXPECT LITTLE MORE THAN
ENHANCED HIGH CLOUDINESS. FORECAST SOUNDINGS SHOW INCREASING
MOISTURE THROUGH THE COLUMN SUNDAY. AGAIN... MINOR WAVES ARE LIKELY
TO DROP INTO THE BROAD TROUGH BUT WILL BE TOUGH TO TRACK. MCS
ACTIVITY APPEARS LIKELY SATURDAY NIGHT IN THE MISSISSIPPI VALLEY.
THE NAM SHOWS INCREASING PRECIPITABLE WATER VALUES WELL ABOVE NORMAL
INTO NC SUNDAY... AND THE THERMAL WIND FIELD AND MEAN CLOUD LAYER
WIND INDICATE A GOOD SHOT AT MCS ACTIVITY OR REMNANTS CROSSING THE
CWA ON SUNDAY. HAVE INTRODUCED CHANCE POPS... LOW AT THIS TIME DUE
TO THE DOWNSLOPE BOUNDARY LAYER FLOW WHICH COULD LIMIT COVERAGE. -GIH

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

NOT A GREAT DEAL OF CONFIDENCE EARLY NEXT WORK WEEK... SINCE THE
SOUTHWARD EXTENT OF A BACKDOOR FRONT DROPPING DOWN THE NORTHEAST AND
MIDATLANTIC COAST SUNDAY NIGHT INTO MONDAY WILL DEPEND GREATLY ON
HOW MUCH THE UPPER VORTEX OVER NEW ENGLAND DIGS SOUTHWARD. GIVEN THE
FAR NORTHWARD POSITION OF THIS LOW... THE POSSIBILITY EXISTS THAT
THE COLD FRONT WILL HANG UP THROUGH NC... RATHER THAN DROP SOUTH OF
THE STATE AND BRING A DRY AIR MASS OVER THE STATE. THE SURFACE HIGH
BUILDING IN IS TAPPING INTO SOME COOLER AIR BUT IS NOT TERRIBLY
STRONG... SO HAVE DOUBTS THAT IT (PLUS THE MID LEVEL FLOW) ARE
ENOUGH TO PUSH THE FRONT TOO FAR SOUTH. THINK IT IS PRUDENT TO
INCLUDE A LOW CHANCE OF SHOWERS AND STORMS... MAINLY IN THE
AFTERNOON AND EARLY EVENING... THROUGH MID WEEK. THE MID LEVEL
VORTEX SWINGS NORTHEAST THROUGH WEDNESDAY... THEN WOBBLES OVER FAR
EASTERN CANADA WHILE WEAKENING INTO AN OPEN TROUGH AS ANOTHER UPPER
LOW DEVELOPS OVER EASTERN HUDSON BAY. DONT EXPECT MUCH MID LEVEL
SHORTWAVE RIDGING AS THE EASTERN CANADA LOW WEAKENS/DEPARTS. WILL
HOLD ONTO TEMPERATURES CLOSE TO OR JUST BELOW SEASONAL NORMALS. -GIH

 &&

.AVIATION...

A COLD FRONT WILL MOVE EAST THROUGH THE TAF AREA THIS EVENING. CLOUD
BASES GENERALLY 6-8 THOUSAND FEET AND VISIBILITY UNRESTRICTED.
CONDITIONS LOWERING TO MVFR CEILINGS WITH MVFR TO IFR VISIBILITY IN
SHOWERS AND THUNDERSTORMS. SOUTHWEST TO WEST WINDS 15 TO 30 MPH.
AFTER 04Z VFR CONDITIONS WITH NORTHWEST WINDS AT 10 TO 15 MPH.-RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
Hazardous weather outlook, May 18, 3:56 AM EDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT THU MAY 18 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-190800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
356 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
ACCOMPANY THE FRONT...WITH ACTIVITY ENDING BY MIDNIGHT IN THE
INTERSTATE 95 CORRIDOR. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 18, 7:13 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             SOUTHERN PINES          35.18N 79.40W
05/18/2006  E0.75 INCH       MOORE              NC   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN SOUTHERN PINES.

&&

BSD
Local storm report, May 18, 7:14 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 W ANGIER              35.51N 78.81W
05/18/2006  E0.88 INCH       HARNETT            NC   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED FOUR MILES WEST OF ANGIER.

&&

BSD
Local storm report, May 18, 7:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 N CARTHAGE            35.36N 79.42W
05/18/2006                   MOORE              NC   PUBLIC

            SEVERAL TREES DOWN JUST NORTH OF CARTHAGE.

&&

BSD
Local storm report, May 18, 7:47 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             VASS                    35.26N 79.28W
05/18/2006  E0.75 INCH       MOORE              NC   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC.

&&

BSD
Local storm report, May 18, 7:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
750 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     NON-TSTM WND GST 11 W SMITHFIELD         35.51N 78.54W
05/18/2006  M72 MPH          JOHNSTON           NC   TRAINED SPOTTER

            MEASURED WIND GUST OF 72 MPH AT THE JUNCTION OF NC HWY
            210 AND I-40...EXIT 319 BY A SPOTTER WITH A WEATHER
            STATION.

&&

BSD
Local storm report, May 18, 7:52 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
752 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SPRING LAKE             35.18N 78.98W
05/18/2006  E0.75 INCH       CUMBERLAND         NC   PUBLIC

            PENNY SIZE HAIL REPORTED IN SPRING LAKE.

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:07 PM EDTSevere Thunderstorm WarningRAHRandolph23 min
May 18, 3:27 PM EDTSevere Thunderstorm WarningRAHDavidson33 min
May 18, 3:53 PM EDTSevere Thunderstorm WarningRAHDurham17 min
May 18, 4:00 PM EDTSevere Thunderstorm WarningRAHRandolph30 min
May 18, 4:11 PM EDTSevere Thunderstorm WarningRAHGuilford34 min
May 18, 4:17 PM EDTSevere Thunderstorm WarningRAHHarnett13 min
May 18, 5:24 PM EDTSevere Thunderstorm WarningRAHStanly28 min
May 18, 5:37 PM EDTSevere Thunderstorm WarningRAHMontgomery23 min
May 18, 5:45 PM EDTTornado WarningRAHMontgomery15 min
May 18, 5:57 PM EDTSevere Thunderstorm WarningRAHMoore33 min
May 18, 6:02 PM EDTSevere Thunderstorm WarningRAHStanly28 min
May 18, 6:23 PM EDTSevere Thunderstorm WarningRAHChatham, Wake22 min
May 18, 6:23 PM EDTSevere Thunderstorm WarningRAHLee37 min
May 18, 6:47 PM EDTSevere Thunderstorm WarningRAHHarnett28 min
May 18, 6:47 PM EDTSevere Thunderstorm WarningRAHMoore28 min
May 18, 7:15 PM EDTSevere Thunderstorm WarningRAHHarnett15 min
May 18, 7:15 PM EDTSevere Thunderstorm WarningRAHHoke, Moore30 min
May 18, 7:26 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett34 min
May 18, 7:30 PM EDTSevere Thunderstorm WarningRAHJohnston45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.